Alert archive / Maryland / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Baltimore/Washington

June 1, 2006Baltimore County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 1, 2006, 7:10 PM EDT for Baltimore County, Maryland. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2006, 7:10 PM EDT (23:10 UTC)
Expired
Jun 1, 2006, 8:15 PM EDT
In force
65 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:53 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 2:53 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT THU JUN 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
TODAY IS THE FIRST DAY OF METEOROLOGICAL SUMMER...AND IT CERTAINLY
FEELS LIKE IT OUTSIDE. AT 18Z...A LOT OF OBS WERE SHOWING
TEMPERATURES RIGHT AROUND 90 DEGREES...WITH DEWPOINTS ABOUT 70
DEGREES. JUST ABOUT EVERYWHERE HAS REACHED THEIR CONVECTIVE
TEMPERATURE...AND VISIBLE IMAGERY SHOWS A SCATTERING OF CU/TCU
THROUGHOUT THE CWA. TERRAIN/RIDGE INFLUENCES HAVE FAVORED CONVECTION
TO FIRE HERE INITIALLY...AND A SEMI-ORGANIZED BAND OF SHRA/TSRA HAS
SET UP SHOP IN PENDLETON AND HIGHLAND COUNTIES...WITH EYES TOWARD
ROCKINGHAM AND AUGUSTA COUNTIES. ADDITIONAL ACTIVITY WILL BUBBLE UP
AND TAKE ON A MULTICELLULAR MODE...EVEN EAST OF THE MTNS. MODIFIED
12Z KIAD RAOB INDICATES AN ATMOSPHERE WITH AMPLE CAPE (AOA 2500
J/KG) AND MOISTURE (PW 1.74 INCHES...WHICH BUFKIT FORECASTS RISING
TO ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL BY DAYS END). SHEAR IS
WEAK...AND THIS WILL LIMIT ORGANIZED SEVERE CONVECTION.
YET...INSTABILITY AND MOISTURE WILL BE ENOUGH TO INTERACT WITH
TERRAIN...A SFC TROUGH EAST OF THE MTNS AND ALSO INCREASING
FORCING/CONVERGENCE IN OUR NORTHWEST CWA CLOSER TO AN UPPER
TROUGH/SFC COLD FRONT THAT WILL SLOWLY SAG SOUTHEAST OVER THE NEXT
24 HOURS. BELIEVE THAT THE BIGGEST THREAT WILL BE HEAVY RAINFALL
THAT CAN PRODUCE LOCALIZED FLASH FLOODING DUE TO HIGH PW ENVIRONMENT
AND RELATIVE SLOW STORM PROPAGATION. THIS MAY BE ACCENTUATED IN OUR
WESTERN CWA THROUGH THIS EVENING. IN ADDITION...THE PULSE NATURE OF
STORMS WILL ALLOW THE STRONGEST/HIGHEST CORES TO PRODUCE ISOLATED
MICROBURSTS WITH SEVERE WIND/HAIL. MOST RECENT SPC DAY 1 HAS THE
NORTHWEST PORTION OF OUR CWA IN A SLIGHT RISK BASED ON THE ABOVE
THINKING.

HAVE TO BELIEVE THAT ACTIVITY WILL DECREASE SOME IN COVERAGE LATER
THIS EVENING AND FOR THE REST OF THE NIGHT WITH COVERAGE PARTIALLY
BEING A FUNCTION OF THE DIURNAL CYCLE. HOWEVER...MODELS SHOW COLD
FRONT SAGGING SOUTHEAST WITH TIME OVERNIGHT...AND WILL HAVE TO KEEP
SOLID CHC POPS IN OVERNIGHT GIVEN SOME WEAK FORCING WITH FRONT AND A
CONTINUED MOISTURE RICH ENVIRONMENT. NAM ALSO KEEPS NEGATIVE LIS
GOING EAST OF THE MTNS OVERNIGHT SO WILL ALSO KEEP THE MENTION OF
THUNDER. GFS MOS CAPTURES THIS TREND WELL...WITH HIGH POPS THROUGH
THIS EVENING...THEN A REDUCTION IN POPS OVERNIGHT. THIS RELATIVE
MINIMUM OF POPS LASTS INTO THE FIRST PART OF FRIDAY BEFORE POPS RISE
AGAIN...INTO THE LIKELY/CATEGORICAL RANGE. MODELS EVEN TRY TO FROM A
LOW ALONG THE FRONT OVER/CLOSE TO OUR CWA. WHETHER THIS LOW FORMS OR
NOT...THERES ENOUGH TO SUPPORT THE HIGH POPS BY AFTERNOON. GIVEN
CLOUD COVER...INSTABILITY WILL NOT BE ABLE TO BE AS GREAT AS TODAY...
YET THE FRONT/UPPER TROUGH WILL PROVIDE BETTER FORCING MECHANISMS.
THEREFORE...A HIGH COVERAGE OF CONVECTION BY AFTERNOON IS EXPECTED...
WITH ISOLATED SEVERE. HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE
MAINLY EAST OF THE MTNS WHERE AN AXIS OF PW (1.75 INCHES OR MORE)
AND THETA-E WILL EXIST.
&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
CDFNT WL BE DRAPED ACRS CWFA AT START OF PD...AND WL MAKE SLOW
PROGRESS TO THE E FRI NGT. INSTBLTY WL WANE AS COOLER/DRIER/MORE
STBL AIR WL ADVECT EWD...AND WL CONCENTRATE TSRA E OF DCA/DMH
OVNGT.

BASIC MDL AGREEMENT THRU THE WKND...THO DETAILS DIFFER. THE UPSHOT
WL BE UPR TROF WL SWING ACRS CWFA. MID LVL LAPSE RATES/CAPE/TT NOT
IMPRSV SAT...AND LI/S BARELY SUBZERO. HWVR...CANNOT RULE OUT PCPN
INVOF UPR TROF AXIS...SO WL INCL 20 POP...BUT KEEP IT AS SHRA...NOT
TSRA.

H5 TROF AXIS SLOWLY PIVOTS ACRS CWFA. EXACT EVOLUTION VARIES
MDL-TO-MDL. WL CARRY 20 POPS THRU XTNDD PD BASED ON EVENTUAL
PROGRESSION OF H5 TROF/CLSD LOW...ALLWG FUTURE FCSTS TO NRRW DWN ON
MORE SPECIFIC SOLN. PTYPE TSRA...AS INSTBLTY RTNS CLOSER TO CORE OF
UPR LOW.

SFC TEMPS WL DECLINE GDRLLY...BACK DWN TO CLIMO...AND REMAIN THERE
THRU THE MIDDLE OF NXT WK.
&&

.AVIATION...
AT 18Z THU...THUNDERSTORMS WERE RELEGATED TO THE RIDGELINES IN OUR
WESTERN CWA...BUT EXPECT ADDITIONAL ACTIVITY TO FORM FURTHER EAST
NEAR AREAL TERMINALS. KEPT VCTS IN ALL TAFS THROUGH THIS
EVENING...WITH TEMPORARY MVFR CIGS IN TSRA. HAVE ALSO DECIDED TO
INTRODUCE FOG IN ALL TAFS...DEGRADING INTO THE IFR CIG CATEGORY LATE
TONIGHT/EARLY FRIDAY GIVEN LATEST MODEL GUIDANCE. IT WILL BE
DIFFICULT TO RETURN TO VFR ON FRIDAY WITH AT LEAST MVFR BR/HZ
PERSISTING BEFORE SHRA/TSRA AFFECT TERMINALS FROM LATE MORNING
THROUGH AFTERNOON.
&&

.MARINE...
NO FLAGS EXPECTED WITHIN 24 HOURS. FLOW ON THE WATER EMANATES FROM
THE SOUTH...BUT EVEN WITH CHANNELING UP THE BAY IT LOOKS LIKE MAX
SPEEDS WOULD BE 10 TO 15 KT THROUGH FRIDAY.

BEST H8 CAA FRI NGT-SAT. WL INCL WNDS TO 20 KT SAT...COMBO OF CAA/NW
FLOW/BEST VERT MIXING.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...PELOQUIN
LONG TERM...HTS
MARINE...PELOQUIN/HTS
Hazardous weather outlook, Jun 1, 3:41 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT THU JUN 1 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
341 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. LOCALIZED DAMAGING WINDS FROM DOWNBURSTS WILL BE POSSIBLE
THIS AFTERNOON...MAINLY NORTHWEST OF A LINE FROM STAUNTON TO
BALTIMORE CITY. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL APPROACH FRIDAY...ALLOWING NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY BE SEVERE
FRIDAY...WITH TORRENTIAL RAINFALL AND GUSTY WINDS BEING THE
PRIMARY RISKS.

SMALL CRAFT ADVISORY WINDS WILL BE LIKELY SATURDAY AND SATURDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

HTS

In the hours before

Local storm report, Jun 1, 4:51 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MOUNT JACKSON           38.75N 78.64W
06/01/2006                   SHENANDOAH         VA   EMERGENCY MNGR

            TREES DOWN FROM WOODSTOCK TO MT. JACKSON.

&&

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:04 PM EDTSevere Thunderstorm WarningLWXShenandoah56 min
Jun 1, 4:16 PM EDTSpecial Marine WarningLWX20 min
Jun 1, 5:13 PM EDTSevere Thunderstorm WarningLWXRappahannock23 min
Jun 1, 6:59 PM EDTSpecial Marine WarningLWX91 min
Jun 1, 7:42 PM EDTSpecial Marine WarningLWX93 min
Jun 1, 6:35 PM EDTSevere Thunderstorm WarningLWXMontgomery25 min
Jun 1, 6:54 PM EDTSevere Thunderstorm WarningLWXHoward66 min
Jun 1, 7:19 PM EDTSevere Thunderstorm WarningLWXCity of Baltimore41 min
Jun 1, 4:45 PM EDTSevere Thunderstorm WarningLWXHampshire25 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.